Alert archive / New York / Wind Advisories in 2020

Wind Advisory 1, NWS New York, NY

January 7, 20208 counties in New York; 4 counties in Connecticut; Essex County, Hudson County, Union County, New Jersey

NWS New York, NY issued this wind advisory at Jan 7, 2020, 3:39 PM EST for 8 counties in New York; 4 counties in Connecticut; Essex County, Hudson County, Union County, New Jersey. It took effect at Jan 8, 2020, 12:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2020, 3:39 PM EST (20:39 UTC)
In effect from
Jan 8, 2020, 12:00 PM EST
Expired
Jan 8, 2020, 6:09 PM EST
In force
6 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Essex County, NJ, Hudson County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 59 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS71 KOKX 072039
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
339 PM EST Tue Jan 7 2020

CTZ007>012-NJZ006-106>108-NYZ071>075-078>081-176>179-080900-
/O.NEW.KOKX.WI.Y.0001.200108T1700Z-200109T0500Z/
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-Hudson-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
339 PM EST Tue Jan 7 2020

...WIND ADVISORY IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast New Jersey, southern Connecticut 
  and southeast New York.

* WHEN...From noon Wednesday to midnight EST Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
994 
WWUS71 KOKX 080843
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
343 AM EST Wed Jan 8 2020

CTZ007>012-NJZ006-106>108-NYZ071>075-078>081-176>179-082300-
/O.CON.KOKX.WI.Y.0001.200108T1700Z-200109T0500Z/
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-Hudson-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
343 AM EST Wed Jan 8 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
EST TONIGHT...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast New Jersey, southern Connecticut 
  and southeast New York.

* WHEN...From noon today to midnight EST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
051 
WWUS71 KOKX 082051
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
351 PM EST Wed Jan 8 2020

CTZ007>012-NJZ006-106>108-NYZ071>075-078>081-176>179-090500-
/O.CON.KOKX.WI.Y.0001.000000T0000Z-200109T0500Z/
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-Hudson-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
351 PM EST Wed Jan 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of northeast New Jersey, southern Connecticut 
  and southeast New York.

* WHEN...Until midnight EST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
619 
WWUS71 KOKX 082309
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
609 PM EST Wed Jan 8 2020

CTZ007>012-NJZ006-106>108-NYZ071>075-078>081-176>179-090015-
/O.CAN.KOKX.WI.Y.0001.000000T0000Z-200109T0500Z/
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-Hudson-
Eastern Essex-Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
609 PM EST Wed Jan 8 2020

...WIND ADVISORY IS CANCELLED...

Winds are no longer expected reach Wind Advisory criteria. The
advisory has therefore been canceled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Jan 7, 12:49 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 7, 12:49 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service New York NY
1249 PM EST Tue Jan 7 2020

.SYNOPSIS...
Low pressure will pass south tonight. A cold frontal passage
occurs on Wednesday. High pressure shifts through the region on
Thursday and will be offshore for Friday. Low pressure then
likely impacts the area over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Only minor changes were made to reflect current conditions.
Maximum temperatures were adjusted slightly warmer in the NYC
metro and surrounding areas, as well as the Southern
Connecticut coastline. Otherwise, forecast is on track.

Much of the afternoon will be dry with weak high
pressure/surface ridging retreating into northern New England as
a developing area of low pressure over the southern Ohio River
Valley approaches from the southwest. Just a slight chance of
precipitation is expected for southern portions of the forecast
area late this afternoon. Clouds will continue to increase,
lower, and thicken as the day progresses. Despite cloud cover,
temperatures will be a few degrees above normal as light winds
shift to the south.

&&

.SHORT TERM /WEDNESDAY/...
Low pressure ejects off the mid-Atlantic coast tonight and
strengthens as it passes south and east of Long Island. There
are subtle differences in the track of the low, but most models
take the center of the low over or east of the 40N/70W
benchmark...a favorable position for snow for our area, however,
the consensus forecast track is too far east for any significant
snow.

Thermal profiles look warm enough for plain rain or a mix of
rain and snow to start across New York City, Long Island, and
southern portions of northeast New Jersey. However, a quick
changeover to snow is expected as the low passes to the east and
winds shift to the northeast and north as well as the sun
setting. Light snow will then continue through around midnight,
then quickly end from west to east thereafter. Dry conditions
return before daybreak Wednesday.

As previously mentioned, the center of the low will pass well
east of the area, so we will be on the northern fringes of the
system. Only light amounts of snow are forecast, with highest
amounts for eastern Long Island and southeastern Connecticut.
Less than an inch of snow is forecast across the entire forecast
area except eastern Long Island and southeastern Connecticut
where 1 to 2 inches is forecast. There still remains some
uncertainty, despite some agreement in the forecast track, and
will continue to monitor.

Upper level shortwave may bring some snow showers into the area
for Wednesday. Will continue to monitor for the possibility of
snow squalls given the low to moderate snow squall parameter
seen in model guidance. Right now, best chances for any snow
squalls look to be for New York City and points north and west
as it appears to weaken as it approaches the coast.

Conditions will also become windy on Wednesday as the departing
low strengthens and high pressure builds in, increasing the
pressure gradient. West to northwest winds could gust to 30 to
40 mph, with the highest gusts expected along the coast. As of
now, it appears winds will remain below Wind Advisory Criteria.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
High pressure builds in behind the storm Wednesday night. Winds
gradually diminish through the night, but not before gusts get close
to advisory criteria early in the evening with cold air advection
and winds around 45 kt at the top of the mixed layer.

Deep layered ridging aloft occurs on Thursday, and the axis of
surface high pressure shifts through the region. Sunny with winds
becoming light in the afternoon. High temperatures below normal.
Winds shift SW Thursday night with high pressure centered offshore.
This combined with increasing clouds will probably result in most
areas seeing low temperatures in the evening, then temps rise
overnight.

Warm advection continues on Friday with SW winds. There could be
some showers, primarily NW of the city. Should any showers sneak in
during the first half of the morning, far NW portions of the
forecast area could have freezing rain as temps aloft would support
it. High temperatures climb to about 10 degrees above normal.

For the upcoming weekend, there is still some disagreement among the
global models regarding the track and timing of low pressure
developing along a cold front to our west. The low center is progged
to pass through or nearby sometime Saturday night into early Sunday
morning. Thermal profiles would support an all rain event across the
forecast area. Best chances of rainfall appear to be Saturday night
into early Sunday. Mild on both days with even some 60 degree
readings possible on Saturday for parts of the city and NE NJ.

Another weaker system could bring rain to the region on Monday.
Higher chances would be over southern sections as the low is
forecast to pass to our south.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
An area of low pressure will move off the Mid Atlantic coast
this afternoon, passing south and east of Long Island tonight.

VFR conditions are expected through the day before conditions
lower to MVFR/IFR in snow this evening.

The best chance for lower ceilings and visibilities will be
between 00-06Z Wednesday. The lowest conditions are expected at
KISP and KGON. These terminals also have the best chance for a
light snow accumulation, with 1-2 inches expected.

The area will be on the northern fringe of the system, which
poses some uncertainty with the amounts as there will be a sharp
cutoff between snow and no snow. The potential for slightly
higher accumulations is possible if the low track shifts a bit
farther north and west and for lower accumulations of the track
shifts further south.

As low pressure approaches from the SW late in the day, a E-NE
flow at 5-10 kt develops, becoming NW and then W overnight. Wind
speeds begin to increase in strength towards daybreak
Wednesday. Gusty winds develop after 12Z gusting to 30 kt across
most terminals by afternoon.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible this afternoon for wind
direction and this evening for ceilings and visibilities in
snow. Runway accumulations less than 1 inch.

The afternoon KJFK haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.

KLGA TAF Comments: Amendments possible this afternoon for wind
direction and this evening for ceilings and visibilities in
snow. Runway accumulations less than 1 inch.

The afternoon KLGA haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.

KEWR TAF Comments: Amendments possible this afternoon for wind
direction and this evening for ceilings and visibilities in
snow. Runway accumulations less than 1 inch.

The afternoon KEWR haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Amendments possible this afternoon for wind
direction and this evening for ceilings and visibilities in
snow. Runway accumulations less than 1 inch.

KHPN TAF Comments: Amendments possible this evening for
ceilings and visibilities in snow. Runway accumulations less
than 1 inch.

KISP TAF Comments: Amendments possible this afternoon for wind
direction and this evening for ceilings and visibilities in
snow. Runway accumulations 1-2 inches.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday...VFR. W winds near 20 kt sustained with gusts 30 to
35 kt, gradually diminishing at night.
.Thursday...VFR.
.Friday...Mainly VFR.
.Saturday/Sunday...Sub VFR conditions possible in rain.

&&

.MARINE...
High pressure/weak ridging will allow winds to continue to
diminish today. Winds increase once again tonight as an area of
low pressure approaches and passes south and east of the area
tonight into Wednesday, strengthening as it does so. Gales are
expected across all waters after 6 am Wednesday. Therefore, have
converted Gale Watches to Warnings.

Waves are below 5 ft and will remain below 5 ft through tonight.
Waves increase late Tuesday night, coming above 5 ft on the
ocean waters early Wednesday morning. They will continue to
build to 5 to 9 ft on the ocean waters by late Wednesday.

Gales last into Wednesday night, followed by SCA conds Thursday
morning, and all waters below advisory criteria by the end of
Thursday afternoon.

Winds and seas will builds Friday and Saturday as southwesterly flow
increases. A Small Craft Advisory will likely be needed at least on
the ocean waters, possibly as early as late Thursday night,
but more likely on Friday.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated through Wednesday. A
moderate rainfall is possible this weekend. Rain amounts will be
stretched over a relatively long period, so no hydrologic
impacts are anticipated at this point.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning from 6 AM Wednesday to 1 AM EST Thursday for
     ANZ330-335-338-340-345-355.
     Gale Warning from 6 AM Wednesday to 6 AM EST Thursday for
     ANZ350-353.

&&

SYNOPSIS...JC/JP
NEAR TERM...MW
SHORT TERM...JP
LONG TERM...JC
AVIATION...CB
MARINE...
HYDROLOGY...JC/JP
EQUIPMENT...
Hazardous weather outlook, Jan 7, 3:53 AM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
353 AM EST Tue Jan 7 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-080900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
353 AM EST Tue Jan 7 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-355-080900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
353 AM EST Tue Jan 7 2020

...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ350-353-080900-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
353 AM EST Tue Jan 7 2020

...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:53 AM ESTGale WarningOKX47 hr

Nearby

Wind Advisories in New York, 2020Wind Advisories in Connecticut, 2020Wind Advisories in New Jersey, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.